Endocrine Abstracts (2006) 11 P93

A scary awakening – acute paralysis in a young man

LV Forrest & JK Platts


Ysbyty Glan Clwyd, Bodelwyddan, United Kingdom.


Clinical case: A 21 year-old Caucasian kitchen porter presented with an episode of acute severe muscle weakness. He was receiving treatment for Graves’ disease which had been diagnosed two months previously. He was fully alert, normotensive, tachycardic, with a flaccid quadriparesis, diminished reflexes and flexor plantars. Sensation was not impaired and his muscles were diffusely tender on palpation. Blood tests revealed hypokalaemia (K+1.9 mmol/l), hypomagnesaemia (Mg2+0.64 mmol/l) and modestly elevated creatine kinase (CK 541). He was thyrotoxic (FT4 74 pmol/l, TSH<0.01 mU/l) despite carbimazole 30 mg daily.

Progress and management: A diagnosis of thyrotoxic hypokalaemic periodic paralysis (TPP) was made. He was given 80 mmols of IV potassium over 8 hours by which time his weakness had resolved. He received oral potassium supplements for 48 hours. Beta-blockers were withheld due to asthma.

Following discharge from hospital he was poorly compliant with carbimazole treatment and did not attend for outpatient review. He presented to hospital a further 3 times with less severe paralysis. On the last occasion he admitted to recreational ecstasy use the night prior to each episode. There have been no previous reported cases of ecstasy induced TPP.

Discussion: TPP is a rare but potentially life threatening condition that occurs in predominantly Asian males. Hypokalaemia is a hallmark feature and results from massive intracellular shift of K+ into muscle cells. Potassium enters cells by activation of the sodium potassium ATPase pump. The number of these pumps and their activity increase in thyrotoxicosis. Catecholamines have a direct stimulant effect on the ATPase pump illustrating how ecstasy use could precipitate an attack.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts